Treating a hypoglycemic attack
A friend who takes insulin or insulin-stimulating pills may have an occasional hypoglycemic attack. If the person is confused and unable to treat himself, you may need to help. Follow these two steps if the person is conscious. If the person loses consciousness, you may need to give a glucagon injection.
1. If the person has early symptoms of hypoglycemia, such as sweating, trembling, or palpitations, ask him to do a blood glucose test. If he has later symptoms, such as confusion, aggression, or blurred vision, ask him to eat three glucose pills or drink a sugar drink immediately.
2. If the person starts to feel better quickly, give a carbohydrate snack to keep his blood glucose level up after the glucose has been absorbed. This could be two or three cookies, a sandwich, or a piece of fruit. Too much carbohydrate food can cause a high blood glucose level later. Stay with the person until he or she feels better. Don’t give any food or drink to someone you suspect is losing consciousness in case he or she is unable to swallow.